Are Your Medications Keeping You Up at Night?

Credit: TNS
Credit: TNS

Are Your Medications Keeping You Up at Night?

It's 4 a.m., and you can't sleep. As you lie awake wondering why, consider whether any of your medications could be causing the trouble.

"Medications can interfere with sleep in a number of ways. Some delay sleep onset, which is how long it takes you to fall asleep. Some cause frequent nighttime awakenings or trigger early morning waking. And some medications impair sleep quality or how rested you feel in the morning," says Jennifer Corapi, a psychiatric clinical pharmacist at Harvard-affiliated Massachusetts General Hospital.

 COMMON OFFENDERS

Medications that affect sleep can be prescription drugs or over-the-counter remedies. Here are some common culprits.

Antidepressants. Antidepressants are typically prescribed to treat depression or anxiety, and they have varying side effects, even within the same drug class. For example, among selective serotonin reuptake inhibitors (SSRIs), fluoxetine (Prozac) can be stimulating and make it hard to fall or stay asleep. "But another SSRI, paroxetine [Paxil], can be more sedating and make you sleepy," Corapi says.

Beta blockers. Beta blockers such as metoprolol (Lopressor, Toprol XL) and atenolol (Tenormin) are used primarily to treat high blood pressure or an irregular heartbeat. "One side effect is that the medications can decrease the body's natural levels of melatonin, a hormone that helps regulate your sleep-wake cycle. If beta blockers suppress melatonin, you might have trouble falling or staying asleep at night," Corapi says.

Decongestants. Decongestants such as phenylephrine or pseudoephedrine help shrink swollen membranes in the nasal passages, allowing more air to pass through them. "Both drugs can be stimulating. They can raise your blood pressure and heart rate, and may cause insomnia in some people," Corapi says. "We don't recommend them for people with heart problems, a history of stroke, or high blood pressure.

Diuretics. Diuretics such as furosemide (Lasix), torsemide (Demadex), and hydrochlorothiazide reduce the amount of sodium and water in the body. They're prescribed to treat high blood pressure, kidney disorders, liver disease, and fluid retention caused by heart failure. "Diuretics don't affect sleep directly, but they can interrupt sleep if they make you go to the bathroom during the night," Corapi says.

Smoking-cessation drugs. Over-the-counter nicotine replacement medications such as nicotine patches, gum, or lozenges help people stop smoking. "Nicotine can cause someone to have unusual dreams or nightmares and wake them up," Corapi says. Prescription medications that curb smoking can also interfere with sleep. One drug, varenicline (Chantix), affects the same brain areas as nicotine replacement products and can cause nightmares. Another drug, bupropion (Wellbutrin), is an antidepressant that may be stimulating and make it hard to fall asleep.

Steroids. Oral steroids such as prednisone are used to reduce inflammation inside the body. "Prednisone stimulates the production of the stress hormone cortisol and mimics what stress does to the body," Corapi says. "And one thing stress does is disrupt the sleep cycle." Steroids are usually taken short-term, but certain chronic diseases might require longer-term therapy.

WHAT YOU CAN DO

There are a number of things you can do if you think your sleep problems could be related to your medications. For starters, write down the date, dose, and time of every drug you take, as well as any symptoms you experience, to find patterns linking symptoms to medications. You can also try the following strategies, if your doctor or pharmacist says it's okay.

Take the medication during the day. This applies to drugs that make it hard to fall or stay asleep, cause nightmares, or make you to get up and go to the bathroom. For example: "We advise patients not to take diuretics within six hours of bedtime," Corapi says.

Take a melatonin supplement before bed. Melatonin is a hormone that regulates the sleep-wake cycle. "It may help for the short term, until your body gets used to the medication that's causing sleep difficulty," Corapi says.

Take a lower dose. Ask your doctor if lowering your medication dose will help you get better sleep.

Practice good sleep hygiene. Go to bed and wake up at the same time each day; avoid caffeine after lunch; don't drink alcohol or eat close to bedtime; turn off electronic screens an hour before bed; and sleep in a cool, dark, comfortable spot.

Switch to a new medication. "If you've tried everything and sleep problems are becoming distressing, ask your doctor if you can switch to a medication that won't affect your sleep," Corapi says. "There's often a good alternative."

 

This article was originally published by Harvard Health Letter.

font change
Related Articles